Colorado, 2013

Hail in Colorado, May 24, 2013

May 24, 2013 · NWS PUB · 2 events in 2 counties and zones

Strong thunderstorms produce small hail from Pueblo County to Baca County. A funnel cloud was seen near Campo in Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong thunderstorms produce small hail from Pueblo County to Baca County. A funnel cloud was seen near Campo in Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 2:21 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, May 24, 2:21 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT FRI MAY 24 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 240 PM MDT FRI MAY 24 2013

CURRENTLY...LARGE UPPER LOW WAS LOCATED OVER THE PAC NW...PRODUCING
BRISK SW FLOW ALOFT ACROSS THE 4 CORNERS FRI AFTN. AT THE
SFC...INCREASING S-SW WINDS WERE HELPING TO WARM THINGS UP INTO THE
80S AND 90S WHILE PUSHING MOST OF THE LLVL MOISTURE EAST TOWARDS
KANSAS. AS OF 2 PM THE SE CORNER OF THE STATE WAS STILL HOLDING ONTO
A 49 DEWPOINT...WHILE THE REST OF THE PLAINS WESTWARD TO THE I25
CORRIDOR HAD DRIED OUT INTO THE 30S AND THE COUPLE OF STORMS WERE
LEFT GASPING. STILL FAIRLY UNSTABLE OUT THERE THOUGH...AS WAS
EVIDENT BY A VERY LARGE DUST DEVIL NEAR THE COMANCHE POWER PLANT.

TONIGHT AND TOMORROW...ISOLATED CONVECTION THIS EVENING IS EXPECTED
TO DIE OFF SOON AFTER SUNSET...WITH THE STRONGEST STORMS POSSIBLY
BECOMING SEVERE RIGHT ALONG THE CO AND KS BORDER WHERE THE AIR IS
THE JUICIEST. AS FOR THE ONGOING RED FLAG...HAD TO INCLUDE SOUTHERN
EL PASO COUNTY THIS AFTN WHILE FREMONT COUNTY MOST LIKELY ACHIEVED
CRITICAL CONDITIONS. CRITICAL FIRE CONDITIONS SHOULD DIMINISH BY 8
PM. A MILD NIGHT TONIGHT THEN WITH CLEARING SKIES FROM WEST TO EAST.
AS FOR SATURDAY...SAME PATTERN IN PLACE WITH PERHAPS A SLIGHTLY
LOWER CHANCE FOR CONVECTION MOST AREAS SAVE FOR THE CO/KS BORDER.
700 AND 850 MB TEMPS WARM...SO AN EVEN HOTTER DAY WITH MAX TEMPS
EXPECTED TO BE WELL INTO THE 90S AND CONTINUED DRY WITH LOW RH
LEVELS. THEREFORE...UPGRADED THE ONGOING FIRE WEATHER WATCH TO A RED
FLAG WARNING BUT DROPPED NORTHERN EL PASO COUNTY SINCE LATEST FUELS
INFO IS A NO THERE. HOWEVER...ALL AREAS WILL BE UNDER HEIGHTENED
FIRE DANGER TOMORROW SO PRECAUTIONS TO PREVENT FIRES SHOULD BE
TAKEN. MOORE

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 240 PM MDT FRI MAY 24 2013

GENERALLY HOT...GUSTY AND DUSTY OVER MOST OF THE REGION THROUGH
NEXT TUESDAY...WITH VARYING AMOUNTS OF DRYLINE RELATED CONVECTIVE
ACTIVITY SKIRTING THE FAR EASTERN COUNTIES EACH DAY. BEING ALONG
THE DRYLINE...THIS CONVECTION WILL GENERALLY BE STRONG TO SEVERE
CONVECTION...SO COULD GET BUSY AT TIMES...WITH THE POSSIBILITY OF
LARGE HAIL...STRONG WINDS AND EVEN TORNADOS.

WEST OF THE DRYLINE...MAIN CONCERN WILL BE THE FIRE DANGER. RED FLAG
WARNINGS ARE ALREADY OUT FOR THE FUEL RECEPTIVE PARTS OF SOUTHERN
COLORADO TODAY AND TOMORROW. MORE MAY BE NEEDED THROUGH THE WEEKEND
AND INTO NEXT WEEK...PENDING LATER MODEL DATA AND FUEL OBSERVATIONS.

AROUND WEDNESDAY...WE MAY SEE A PATTERN CHANGE TO COOLER WEATHER WITH
BETTER CHANCES FOR PRECIPITATION.  BUT NOT ALL MODELS ARE IN AGREEMENT
ON THIS. SOME SUGGEST MORE LIMITED COOLING AND VERY LITTLE MOISTURE.
SO...IT MAY END UP BEING COOLER AFTER WEDNESDAY...BUT STILL DRY.
EITHER WAY...IT WILL PROBABLY BE WINDY THROUGHOUT THE WEEK.

THE POSSIBLE PATTERN CHANGE FOR THE MIDDLE OF NEXT WEEK IS STILL A LONG
WAY OFF...AND WILL BE SUBJECT TO WIDELY VARYING FORECASTS FOR THE
NEXT FEW DAYS. WHILE THE GFS MODEL IS LESS COOL AND WET WITH THE
CHANGE...THE ECMWF IS VERY OPTIMISTIC ABOUT A COOL...WET PERIOD.
TOO EARLY TO CALL...BUT ANOTHER COOL...WET PERIOD WOULD KIND OF
FIT THE OVERALL PATTERN WE'VE SEEN THIS SPRING. TIME WILL TELL. LW

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 240 PM MDT FRI MAY 24 2013

VFR CONDITIONS EXPECTED FOR THE MAIN TAF SITES OF KCOS...KPUB AND
KALS FOR THE NEXT 24 HRS. ISOLATED THUNDERSTORMS THIS EVENING MAY
AFFECT KCOS AND KPUB THROUGH 05Z...BUT CONVECTION WILL BE MORE
SCATTERED ACROSS THE EASTERN PLAINS WHERE SOME STORMS MAY BECOME
STRONG. THE MOST SIGNIFICANT HAZARDS ARE EXPECTED TO BE LARGE HAIL
AND STRONG WINDS. THUNDERSTORM COVERAGE WILL BE EVEN MORE SPARSE SAT
AFTN AND EVE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 8 PM MDT SATURDAY FOR COZ221-222-
225-227.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ222-227.

&&

SHORT TERM...MOORE
LONG TERM...LW
AVIATION...MOORE
Hazardous weather outlook, May 24, 10:19 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1119 AM MDT FRI MAY 24 2013

COZ058>089-093>099-251730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1119 AM MDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EAST
OF INTERSTATE 25. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND HAIL TO GOLF BALL SIZE ALONG WITH FREQUENT
LIGHTNING. THE THREAT FOR SEVERE WEATHER WILL BE HIGHEST LATE THIS
AFTERNOON OVER BACA...BENT...PROWERS...AND KIOWA COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AND SUNDAY...ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE POSSIBLE NEAR THE KANSAS BORDER...AND THE MAIN
THREATS FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS.

THE CHANCES FOR THUNDERSTORMS OVER THE ENTIRE REGION WILL INCREASE
BY WEDNESDAY AS A STORM SYSTEM APPROACHES THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THE MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE EAST OF INTERSTATE 25 THIS AFTERNOON AND EVENING.

27/50

In the hours before

Special weather statement, May 24, 1:10 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT FRI MAY 24 2013

COZ086-242115-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
210 PM MDT FRI MAY 24 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...PUEBLO.

STRONG HEATING OF THE GROUND AND THE RESULTING UNSTABLE ATMOSPHERE
CAN CAUSE STRONG DUST DEVILS TO FORM. WINDS COULD APPROACH 60 MPH IN
THE STRONGEST DUST DEVILS...WHICH COULD DAMAGE WEAKER STRUCTURES AND
SANDBLAST ANYTHING IN THEIR PATH.

IF YOU SEE A STRONG DUST DEVIL APPROACHING...GO TO SHELTER IN A
BUILDING OR VEHICLE. DO NOT DRIVE INTO DUST DEVILS. THE RAPID CHANGE
IN WINDS COULD CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...AND COULD
DAMAGE THE EXTERIOR OF YOUR VEHICLE...OR CAUSE TEMPERED GLASS WINDOWS
TO SHATTER.

OCCASIONALLY...DUST DEVILS MOVE INTO AN AREA OF UPDRAFTS OF RAPIDLY
BUILDING CLOUDS. THE RESULT CAN BE AN INTENSIFICATION OF THE DUST
DEVIL CIRCULATION...WHICH DEVELOPS INTO A SHORT-LIVED TORNADO.
Special weather statement, May 24, 4:03 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT FRI MAY 24 2013

COZ086-088-093-242330-
LA JUNTA VICINITY/OTERO COUNTY-PUEBLO VICINITY/PUEBLO COUNTY BELOW
6300 FEET-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
503 PM MDT FRI MAY 24 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF DELHI...OR 37 MILES WEST OF
LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL OTERO
COUNTY AND SOUTHEASTERN PUEBLO COUNTY.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM. PEA SIZE HAIL
AND BRIEF MODERATE RAINFALL WILL ALSO BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pueblo

When
May 24, 4:12 PM MST to 4:14 PM MST
Where
Pueblo County, 25.68 mi ESE of Cedarwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.850, -104.160

Funnel Cloud, Baca

When
May 24, 7:48 PM MST to 7:54 PM MST
Where
Baca County, 0.55 mi W of Campo
Reported by
Law Enforcement
Coordinates
37.100, -102.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447861, 447860.